Format

Send to

Choose Destination
BMC Pharmacol Toxicol. 2016 Nov 21;17(1):52.

Distal renal tubular acidosis without renal impairment after use of tenofovir: a case report.

Author information

1
Division of Infectious Diseases Therapeutics, Kobe University Graduate School of Medicine, Kusunokicho 7-5-2, Chuoku, Kobe, Hyogo, Japan, 650-0017. kentaroiwata1969@gmail.com.
2
Division of Infectious Diseases Therapeutics, Kobe University Graduate School of Medicine, Kusunokicho 7-5-2, Chuoku, Kobe, Hyogo, Japan, 650-0017.
3
Division of Nephrology and Kidney Center, Kobe University Graduate School of Medicine, Kusunokicho 7-5-2, Chuoku, Kobe, Hyogo, Japan, 650-0017.

Abstract

BACKGROUND:

Tenofovir, one of antiretroviral medication to treat human immunodeficiency virus (HIV) infection, is known to cause proximal renal tubular acidosis such as Fanconi syndrome, but cases of distal renal tubular acidosis had never been reported.

CASE PRESENTATION:

A 20-year-old man with HIV infection developed nausea and vomiting without diarrhea after starting antiretroviral therapy. Arterial blood gas revealed non-anion-gap metabolic acidosis and urine test showed positive urine anion gap. Tenofovir, one of antiretroviral medicine the patient received, was considered to be the cause of this acidosis and all antiretroviral drugs were discontinued. Symptoms disappeared promptly without recurrence of symptoms after resuming antiretroviral medications without tenofovir.

CONCLUSION:

Distal renal tubular acidosis caused by tenofovir, without renal impairment is very rare. Since causes of nausea and vomiting among HIV/AIDS patients are very diverse, awareness of this phenomenon is useful in diagnosing and managing the problem.

KEYWORDS:

Case report; HIV; Renal tubular acidosis; Tenofovir

PMID:
27866471
PMCID:
PMC5116856
DOI:
10.1186/s40360-016-0100-y
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center